Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva and Depression
Aug 19, 2000

I am on my 5th week of Sustiva, Zerit, and Videx after a 6 month med vacation. I have experienced the intense dreaming but I feel as if my brain disconnects from my body and in the AM I don't know whether I am still dreaming or awake. I have recently (2 days ago but upcoming from 5 weeks ago) experienced a severe depressive episode that sent me into the abyss of darkness. I've not had this severe depression in quite some time. I take 150mg of Zoloft and 4mg of Xanax for Panic Disorder. I panic and manic in the AM. In the PM my thoughts are slow and my speech is not coordinating with my brain. Please help. Will this go away? My ID doctor is not concerned. My psych dr is not informed on HIV med reactions. My therapist is very concerned about me due to her view of how I have been in therapy and how I am now. Suicidal thoughts and self-mutilation thoughts. I am a former drug addict and I've thought about using but haven't. My husband had to come home to babysit me and our 1 yr old. What is going on with me?

Response from Dr. Boyle

In my experience and based upon the data we have collected in a recent study presented at Durban (the Psychiatric Illness and Efavirenz Study), in most patients the side effects you are describing remit in 2-4 weeks; however, in some patients it may take longer and in a few they may not ever go completely away. Intensifying or changing your antidepressant and Xanax may help you to tolerate these problems until they resolve and you should discuss further options for control of the side effects with your physician and psychiatrist. If, however, the side effects are intolerable or if you are continuing to have suicidal or self-mutilation thoughts, you should discuss other antiretroviral treatment options with your physician. Just as some patients have to change from Crixivan due to GI problems or Viracept due to diarrhea, a few patients don't tolerate the neurologic side effects of Sustiva and require a change of medication. Brian Boyle, M.D., J.D.



Previous
Shipping HIV drugs to the US?
Next
Management of diarrhea

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement